Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
190 Doctors are Online

Recurring fits after an accident. Developed itchy red rashes after taking zeptol cr. Underlying cause?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 706 Questions
Question
Hi, my father is 60 years old. He met with an accident in Dec 2009, had 2 surgeries in head, he came back to normal though. As a result of this, he started developing fits, first in July 2011, then on XXXXXXX 2012. Doctor advised him Zeptol CR. As a result of recurring fits(3 times) in the month of January, doctor has advised him to take Zeptol CR 400, one in morning and one at night. He also has hypothyroidism,on thyronorm 75mg. Now he has strong red rashes throught the body(first found in Dec 2012) and itching, dry scalp etc. We have consulted 3 skin specialitists, but no improvement, also whenever he is taking the tablet for skin allergy, he is having fits. Please advise on how to proceed, Is it because of low Vit.B12? We have not tested though.
Posted Sun, 24 Mar 2013 in Brain and Spine
 
 
Answered by Dr. Gopal Krishna Dash 3 hours later
Hello,

Thanks for the query,

I have noted the medical history

Even though without a physical examination it is difficult to say for a physician, I strongly feel that Zeptol CR, chemically carbamazepine could be the cause of the skin rash.

As your father is 60 year old now, it is better to change the anti-epileptic medication. The best option under this circumstances will be to initiate him on Levetiracetam upto 3000mg, under the guidance of a local neurologist. This is one of the safest medicine without much of reaction.

The clinical background that you have provided is highly unlikely for Vitamin B 12 deficiency.

Hope I have clarified your query
Please get back to me in case you have any concern
Best wishes

Above answer was peer-reviewed by
 
Follow-up: Recurring fits after an accident. Developed itchy red rashes after taking zeptol cr. Underlying cause? 17 hours later
Hi, Thanks a lot doctor for your answer. Additionally I would like to mention that
1. he has developed sweeling due to fluid retention(exactly in right leg and ankle), due to that he has difficulty placing the right leg.
2. As soon as after morning dose and night dose of Zeptol CR 400 is over, he feels tired, and wants to lie down for some time. This he is showing for the past one month, before this was not the case
3. Also, he was on encorate chrono, 300 in morning and 500 in evening from XXXXXXX 2010 to XXXXXXX 2012, as a result of fits in XXXXXXX 2012 he was admitted to hospital, and the doctor advised Zeptol CR, also citing metabolism upsets.
4. He also takes Nexito for improving the sleep
5. Last march(Feb - March 2012)also he had mild skin red rashes, but that subsided when he went to our native, Kerala from Bangalore.But it heavily returned again in Nov 2013, when he came back to Bangalore.

Please reconfirm if this is again due to Zeptol CR.
 
 
Answered by Dr. Gopal Krishna Dash 6 hours later
Hi,

Thanks for writing back. Please find the response in below points.

1. He has developed swelling due to fluid retention (exactly in right leg and ankle), due to that he has difficulty placing the right leg.

Ans: Very unlikely, one sided swelling may be due to joint problem, vein or artery problem of one leg.

2. As soon as after morning dose and night dose of Zeptol CR 400 is over, he feels tired, and wants to lie down for some time. This he is showing for the past one month, before this was not the case

Ans: It could be related. In fact one of the commonest side-effect. Newer medications have less such side effects.

3. Also, he was on encorate chrono, 300 in morning and 500 in evening from XXXXXXX 2010 to XXXXXXX 2012, as a result of fits in XXXXXXX 2012 he was admitted to hospital, and the doctor advised Zeptol CR, also citing metabolism upsets.
Ans: Both this combinations can worsen the side-effect profile.

4. He also takes Nexito for improving the sleep
Ans: That's ok, he can continue on the same unless advised to stop by his treating doctor.

5. Last march(Feb - March 2012)also he had mild skin red rashes, but that subsided when he went to our native, Kerala from Bangalore.But it heavily returned again in Nov 2013, when he came back to Bangalore.
Ans: This may/may not be related to Zeptol.I advise you to XXXXXXX an Epileptologist either in the Sree XXXXXXX Tirunal institute, Trivandrum or XXXXXXX Hrudayalaya Hospital, Bangalore

Hope this clarifies
Please get back to me if you have any query in this regard

Dr Gopal K Dash, MD, DM (Neurology), Post Doctoral fellowship (Epilepsy)
Consultant Epileptologist XXXXXXX Hrudayalaya Hospital, Bangalore
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor